Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Jacksonville, FL

July 21, 2018Clay County, Saint Johns County, Florida

NWS Jacksonville, FL issued this special weather statement at Jul 21, 2018, 2:21 PM EDT for Clay County, Saint Johns County, Florida. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 2:21 PM EDT (18:21 UTC)
Expired
Jul 21, 2018, 3:00 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL

Counties Clay County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 68 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:22 PM EDTTSTM WND GST 525 Nne Orange Park, FLKNIP ASOS MEASURED SUSTAINED WIND SPEED OF 41 MPH AND A WIND GUST OF 52 MPH.
Jul 21, 2:22 PM EDTTSTM WND GST 525 Nne Orange Park, FLKNIP ASOS MEASURED SUSTAINED WIND SPEED OF 41 MPH AND A WIND GUST OF 52 MPH.
Jul 21, 2:25 PM EDTTSTM WND GST 481 N Jacksonville Beach, FLWEATHERFLOW MESONET STATION MEASURED THUNDERSTORM WIND GUST OF 48 MPH.
Jul 21, 2:30 PM EDTTSTM WND GST 481 N Jacksonville Beach, FLWEATHERFLOW MESONET STATION MEASURED THUNDERSTORM WIND GUST OF 48 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WWUS82 KJAX 211821
SPSJAX

Special Weather Statement
National Weather Service Jacksonville FL
221 PM EDT SAT JUL 21 2018
 
FLZ025-032-033-037-125-133-211900-
Coastal St. Johns FL-Inland Duval FL-Putnam FL-Coastal Duval FL-
Clay FL-Inland St. Johns FL-
221 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...NORTHERN PUTNAM...
CLAY AND SOUTHERN DUVAL COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Pablo to 6 miles south of Maxville.
Movement was southeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Palatka, Orange Park, Green Cove Springs,
Interlachen, Keystone Heights, Hastings, East Palatka, Ponte Vedra
Beach and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near St Johns River basin, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Florida.

LAT...LON 2956 8206 3015 8205 3040 8139 2972 8117
TIME...MOT...LOC 1821Z 323DEG 32KT 3033 8144 3011 8204 

$$

HESS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this special weather statement went out at Jul 21, 9:12 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 9:12 AM EDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EDT Sat Jul 21 2018

...SQUALL LINE APPROACHING FROM CENTRAL GEORGIA...

.UPDATE...

Fog and low clouds will continue to clear throughout the late
morning hours as heating occurs. Attention will then shift to the
approaching squall line moving southward through central Georgia
at 40-45 mph. The area of storms is currently associated with a
region of sfc-6km wind shear of 40-45 mph. This has allowed the
complex to maintain organization despite the lack of surface
instability. While surface instability will increase throughout
the late morning hours ahead of the storm complex, atmospheric
wind shear will gradually decrease to around 20-25 mph. With this
in mind, the current expectation is that the storm complex will
remain below severe limits as the storms fall behind the outflow
boundary due to the weakening wind shear. Based on the current
radar imagery, strong storms could still reach the Altamaha River
area with gusty winds (25-40 mph) and heavy rain between 11:30 am
and noon. Later in the day, new storm development is expected,
and the location of the new development will likely be dependent
on the outflow boundary associated with the ongoing squall line.
The atmosphere this afternoon is forecast to be unstable with
3000-4000 J/kg of CAPE along with modest wind shear of 25-40 mph.
Also, although drier (1.6" PWAT) air currently exists in the mid-
levels as seen by JAX 12Z sounding, deeper moisture (1.9-2.1"
PWAT) will move southeast into the area by early afternoon and
evening. Mid- level lapse rates will also slowly steepen
throughout the day as the trough brings in cooler temperatures
aloft. This environment will support strong to severe storms
throughout the afternoon and evening hours. The environment is a
little different from the normal summer time thunderstorms. Anyone
with outdoor plans should be prepared for quick changes in the
weather if a strong to severe storm were to occur.

&&

.AVIATION...

Fog and stratus are gradually clearing/lifting during the morning
hours. This will continue into the early afternoon with a cumulus
deck developing around around 3,000 feet. Showers and
thunderstorms are once again possible today, but not like the last
few days. A squall line is currently moving through central
Georgia and will eventually move into an area void of local TAF
sites. Additional thunderstorms development is expected this
afternoon with strong to severe storms possible, although coverage
is not expected to be widespread. This is observed in the 12Z TAF
package, but trends will be monitored closely for potential
changes for the 18Z package.

&&

.MARINE...

Southwest winds decrease some today as the surface low
across  the Carolinas lifts northeast ..but increase again to
cautionary levels Sunday into early next week as another surface low
develops across the Carolinas and drops south which will tighten the
gradient. Fast moving showers and storms will be moving offshore
with bulk of activity in the afternoon and evening. Some storms may
be strong or severe.

Rip Currents: Low risk of rip currents for area beaches due to off
shore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  75  92  73 /  40  40  40  30
SSI  90  78  93  77 /  30  40  50  40
JAX  92  75  94  74 /  30  30  50  40
SGJ  92  77  94  75 /  20  20  40  40
GNV  92  76  92  75 /  30  30  40  40
OCF  90  76  91  75 /  40  30  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

McGinnis/Sandrik/

In the hours before

Special weather statement, Jul 21, 1:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
126 PM EDT SAT JUL 21 2018

FLZ022-023-211800-
Columbia FL-Baker FL-
126 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER AND
NORTHEASTERN COLUMBIA COUNTIES UNTIL 200 PM EDT...

At 126 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Taylor, or 16 miles southeast of Fargo, moving
southeast at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Taylor and Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3058 8232 3046 8220 3042 8221 3038 8219
      3036 8216 3037 8212 3016 8246 3059 8258
TIME...MOT...LOC 1726Z 319DEG 12KT 3048 8242

HESS
Special weather statement, Jul 21, 1:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
132 PM EDT SAT JUL 21 2018

FLZ020>022-GAZ162-163-211815-
Columbia FL-Hamilton FL-Suwannee FL-Clinch GA-Echols GA-
132 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUMBIA...NORTHERN
SUWANNEE...HAMILTON...ECHOLS AND SOUTHWESTERN CLINCH COUNTIES UNTIL
215 PM EDT...

At 132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near I-75 At Exit 16 to near Statenville.
Movement was southeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Live Oak, Jasper, Jennings, White Springs, Suwannee Springs,
Statenville, Suwannee River State Park, Belmont, Blue Springs and
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northern Florida...and southeastern Georgia.

LAT...LON 3063 8314 3080 8313 3079 8280 3033 8257
      3029 8323 3031 8321 3035 8321 3035 8319
      3038 8319 3039 8317 3041 8318 3042 8322
      3046 8322 3047 8324 3052 8324 3055 8326
      3059 8326 3062 8327 3063 8331
TIME...MOT...LOC 1732Z 323DEG 30KT 3076 8335 3074 8295

HESS
Special weather statement, Jul 21, 1:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
144 PM EDT SAT JUL 21 2018

FLZ023>025-032-124-125-133-GAZ164-211830-
Coastal St. Johns FL-Inland Duval FL-Baker FL-Inland Nassau FL-
Coastal Duval FL-Coastal Nassau FL-Clay FL-Charlton GA-
144 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU...NORTHERN ST.
JOHNS...SOUTHEASTERN BAKER...NORTHWESTERN CLAY...DUVAL AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 230 PM EDT...

At 143 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yulee to near Taylor. Movement was
southeast at 30 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Orange Park, Callahan, Jacksonville International Arpt,
Unf, Mandarin, Arlington, Middleburg, Yulee and Neptune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Florida...and southeastern Georgia.

LAT...LON 2999 8198 3007 8205 3014 8205 3014 8212
      3040 8236 3074 8163 3044 8137 3026 8135
TIME...MOT...LOC 1743Z 312DEG 28KT 3067 8165 3045 8222

HESS
Local storm report, Jul 21, 1:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
155 PM EDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     1 NE JACKSONVILLE INTL  30.49N 81.69W
07/21/2018  M43 MPH          Duval              FL   ASOS

&&

NMCGINN
Special weather statement, Jul 21, 2:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT SAT JUL 21 2018

FLZ022-023-030-031-035-036-211900-
Columbia FL-Baker FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
208 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...NORTHERN
ALACHUA...BRADFORD...SOUTHERN BAKER...UNION AND SOUTHEASTERN COLUMBIA
COUNTIES UNTIL 300 PM EDT...

At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Maxville to Five Points.
Movement was south at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Lake City, Starke, Lake Butler, Raiford, Worthington
Spring, Melrose, Columbia, Alachua and High Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3023 8265 3015 8206 2970 8205 2966 8206
      2970 8281
TIME...MOT...LOC 1808Z 000DEG 32KT 3016 8213 3022 8265

23
Special weather statement, Jul 21, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
221 PM EDT SAT JUL 21 2018

FLZ025-032-033-037-125-133-211900-
Coastal St. Johns FL-Inland Duval FL-Putnam FL-Coastal Duval FL-
Clay FL-Inland St. Johns FL-
221 PM EDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...NORTHERN PUTNAM...
CLAY AND SOUTHERN DUVAL COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near San Pablo to 6 miles south of Maxville.
Movement was southeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Saint Augustine, Palatka, Orange Park, Green Cove Springs,
Interlachen, Keystone Heights, Hastings, East Palatka, Ponte Vedra
Beach and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near St Johns River basin, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Florida.

LAT...LON 2956 8206 3015 8205 3040 8139 2972 8117
TIME...MOT...LOC 1821Z 323DEG 32KT 3033 8144 3011 8204

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:43 PM EDTSpecial Marine WarningJAX47 min
Jul 21, 1:02 PM EDTSpecial Weather StatementJAXNassau28 min
Jul 21, 1:26 PM EDTSpecial Weather StatementJAXBaker34 min
Jul 21, 1:32 PM EDTSpecial Weather StatementJAXHamilton43 min
Jul 21, 1:44 PM EDTSpecial Weather StatementJAXDuval, Nassau46 min
Jul 21, 1:57 PM EDTSpecial Marine WarningJAX63 min
Jul 21, 2:00 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee45 min
Jul 21, 2:08 PM EDTSpecial Weather StatementJAXBradford, Columbia, Gilchrist, Union52 min
Jul 21, 2:27 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Putnam, Saint Johns48 min
Jul 21, 2:30 PM EDTSpecial Marine WarningJAX90 min
Jul 21, 2:38 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist, Suwannee, Union52 min
Jul 21, 2:59 PM EDTSpecial Weather StatementJAXAlachua46 min
Jul 21, 3:04 PM EDTSpecial Weather StatementJAXFlagler, Marion, Putnam, Saint Johns56 min
Jul 21, 3:29 PM EDTSpecial Weather StatementJAXGilchrist, Marion46 min
Jul 21, 3:47 PM EDTSevere Thunderstorm WarningJAXAlachua, Gilchrist13 min
Jul 21, 4:01 PM EDTSpecial Marine WarningJAX29 min
Jul 21, 4:03 PM EDTSpecial Weather StatementJAXFlagler, Marion42 min
Jul 21, 4:13 PM EDTSpecial Weather StatementJAXMarion47 min
Jul 21, 4:48 PM EDTSpecial Weather StatementJAXMarion42 min
Jul 21, 4:56 PM EDTSpecial Weather StatementJAXMarion49 min
Jul 21, 10:40 AM EDTSpecial Weather StatementJAXAppling, Coffee, Jeff Davis50 min
Jul 21, 11:21 AM EDTSpecial Weather StatementJAXAppling, Atkinson, Bacon, Coffee, Pierce, Wayne39 min
Jul 21, 12:01 PM EDTSpecial Weather StatementJAXAtkinson, Clinch, Pierce, Ware44 min
Jul 21, 12:09 PM EDTSpecial Weather StatementJAXWayne36 min
Jul 21, 12:39 PM EDTSpecial Weather StatementJAXGlynn36 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.